The FDA warns that a class of medications used to treat attention deficit hyperactivity disorder (ADHD) can cause painful and prolonged erections known as priapism. Without immediate medical intervention, priapism can permanently damage the penis. The FDA has required updated drug labels and patient medication guides to warn of this serious risk associated with drugs containing methylphenidate hydrochloride and dexmethylphenidate hydrochloride.
Methylphenidate products marketed in the US include:
• Concerta® • Daytrana® • Focalin® • Focalin XR® • Metadate CD® • Metadate ER® • Methylin® • Methylin ER® • Quillivant XR® • Ritalin® • Ritalin LA® • Ritalin SR®
Another ADHD drug, Strattera® (atomoxetine), has also been associated with priapism. A vast majority of the reported cases of priapism involved patients younger than 18. In 2012, 3.9 million patients – over 60% of whom were male – received prescriptions for methylphenidate or dexmethylphenidate drugs. Adolescents are often reluctant to report priapism: young men and boys may not recognize the problem or may feel too embarrassed to tell anyone if it occurs.
Some patients required hospitalization, and the most severe cases necessitated surgical intervention (shunt placement and needle aspiration of the penis). A few reported cases of priapism occurred following the withdrawal of ADHD medication use, including drug discontinuation and inconsistent dosing.
The FDA recommends seeking immediate medical treatment for symptoms such as abnormally long-lasting or painful erections.
If you or a loved one has experienced priapism from ADHD medication, we encourage you to fill out our contact form or call us at 1-800-644-1734 for a free case evaluation.